Thunderstorm Wind, Wichita
- When
- August 26, 2:33 PM CST
- Where
- Wichita County, 0.8 mi S of (Sps)sheppard Afb
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.979, -98.493
Wichita Falls, Sheppard Air Force Base (KSPS) observation.
Scattered diurnal convection developed across western-north Texas on the evening of the 26th. While wind shear was weak, plentiful instability lead to downburst wind events with the strongest storm just north of Wichita Falls, Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered diurnal convection developed across western-north Texas on the evening of the 26th. While wind shear was weak, plentiful instability lead to downburst wind events with the strongest storm just north of Wichita Falls, Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 26, 1:41 PM CST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
241 PM CDT Sat Aug 26 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 237 PM CDT Sat Aug 26 2023
Scattered cumulus has developed along and ahead of an advancing cold
("cool") front positioned through central Oklahoma and through
western north Texas. The front will continue to move southeast
through the region throughout the afternoon. Ahead of the front
conditions that can only be described as "nasty", with highs well
into the 100s and upper 60s/70s dewpoints. Marginal instability may
result in some storms developing, and while likely not severe, may
produce a decent amount of lightning, isolated heavy rainfall, and
possibly a downburst. Behind the front, more comfortable
conditions, with highs in the 80s/90s and gusty northerly winds.
Overnight, there continues to be a signal for some possible
development of post frontal showers and storms, likely instigated by
an elevated front through central Oklahoma. Again, no major severe
concern with these overnight storms, however isolated heavy rain and
lightning is possible through portions of central and southern
Oklahoma, and into northern Texas. Sunday will be considerably more
comfortable across the region, with breezy northerly winds and high
temperatures ranging from the upper 80s across northern and central
Oklahoma to the mid to upper 90s across southern Oklahoma and
northern Texas. Heat indices may climb up to the triple digits
again along the Red River on Sunday, however conditions are
expected to remain below needing any heat headlines (for the first
time since August 16th).
Zwink
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 237 PM CDT Sat Aug 26 2023
Lingering post-frontal showers and storms may persist into Sunday
evening across far southern Oklahoma and northern Texas, however
chances continue to remain low. Another round of precipitation will
also be possible in very isolated portions of western north Texas
through Monday along the eastern periphery of the upper level ridge.
Aside from those couple chances, the region is expected to remain
dry throughout the next week as the upper level ridge begins to
shift back eastward back over the region. The cooler high
temperatures in the 80s/90s will remain for a few days through early
next week, until triple digit temperatures return in southern
Oklahoma and northern Texas starting Thursday.
Zwink
&&
.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Sat Aug 26 2023
VFR will apply although there will be a couple of opportunities
for TSRA during the period. For this afternoon, a few scattered
showers and thunderstorms will likely remain south of all the
terminals. The closest terminal to any of this activity will be
OUN. Then, late tonight, a small area of precipitation may
develop from NW to central OK after ~08Z and continue through
~14Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 72 88 66 87 / 30 20 0 0
Hobart OK 71 92 65 92 / 30 20 10 10
Wichita Falls TX 75 97 70 95 / 20 30 10 10
Gage OK 64 87 59 89 / 20 10 10 10
Ponca City OK 69 87 63 87 / 40 20 0 0
Durant OK 75 95 70 93 / 20 40 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ018>020-024>032-
037-039>048-050>052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ085-086-088>090.
&&
SHORT TERM...50
LONG TERM....50
AVIATION...03Hazardous Weather Outlook National Weather Service Norman OK 140 PM CDT Sat Aug 26 2023 OKZ004>048-050>052-TXZ083>090-271845- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 140 PM CDT Sat Aug 26 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Widely scattered thunderstorms are possible this afternoon across portions of south central Oklahoma. Additional chances may return late tonight through early Sunday morning across northwestern and central Oklahoma. While severe weather chances are low, strong wind gusts and brief heavy rainfall are possible with any of the stronger storms. .Heat... Excessive heat will persist from eastern into southern Oklahoma and western-north Texas this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few lingering thunderstorms will be possible, mainly across southern Oklahoma and north Texas, during the day on Sunday. Severe weather is not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
230 PM CDT Sat Aug 26 2023
OKZ044-TXZ086-090-262000-
Cotton OK-Clay TX-Wichita TX-
230 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southwestern Cotton,
northwestern Clay and northeastern Wichita Counties through 300 PM
CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Randlett, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burkburnett, Randlett, Sheppard AFB, Cashion, and Charlie.
This includes Interstate 44 between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3413 9860 3423 9849 3411 9824 3394 9847
TIME...MOT...LOC 1930Z 316DEG 6KT 3411 9847
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
03Special Weather Statement
National Weather Service Norman OK
233 PM CDT Sat Aug 26 2023
OKZ037-044-262000-
Tillman OK-Cotton OK-
233 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southwestern Cotton
and southeastern Tillman Counties through 300 PM CDT...
At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Grandfield, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grandfield and Devol.
This includes Interstate 44 between mile markers 6 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3414 9870 3431 9871 3435 9859 3419 9844
3415 9859 3416 9860 3416 9862 3417 9865
3413 9869
TIME...MOT...LOC 1933Z 344DEG 10KT 3428 9863
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
257 PM CDT Sat Aug 26 2023
TXZ086-262030-
Wichita TX-
257 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southeastern Wichita
County through 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Wichita Falls, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita Falls, Sheppard AFB, and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3399 9866 3404 9857 3394 9845 3387 9862
TIME...MOT...LOC 1957Z 330DEG 10KT 3397 9859
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
259 PM CDT Sat Aug 26 2023
OKZ044-TXZ086-262030-
Cotton OK-Wichita TX-
259 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of south central Cotton
and northeastern Wichita Counties through 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Burkburnett. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burkburnett and Cashion.
This includes Interstate 44 between mile markers 0 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3410 9861 3417 9853 3414 9840 3403 9849
TIME...MOT...LOC 1959Z 312DEG 3KT 3411 9851
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
313 PM CDT Sat Aug 26 2023
TXZ090-262045-
Clay TX-
313 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of east central Clay
County through 345 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Terral, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central Clay
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3377 9815 3393 9814 3394 9799 3388 9798
3377 9798
TIME...MOT...LOC 2013Z 354DEG 11KT 3386 9806
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
03The Altus AFB radar (KFDR), 62 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wichita Falls, Sheppard Air Force Base (KSPS) observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135956.